Colorado, 2016

Flash Flood in Colorado, May 27, 2016

May 27, 2016 · NWS GJT · 1 event in 1 county or zone

Heavy snowmelt on the Grand Mesa during the spring runoff season resulted in the West Salt Creek pond to overflow the debris dam and release a large amount of water down the existing landslide on the north side of the Grand Mesa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy snowmelt on the Grand Mesa during the spring runoff season resulted in the West Salt Creek pond to overflow the debris dam and release a large amount of water down the existing landslide on the north side of the Grand Mesa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 26, 10:45 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, May 26, 10:45 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1145 PM MDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday night)
Issued at 334 PM MDT Thu May 26 2016

Showers and thunderstorms developed across the forecast area as a
low pressure system moved over the four corners today. The center
of this circulation will track east of the Continental Divide
late this evening, then across southeast Colorado on Friday. As a
result, scattered to numerous showers and thunderstorms will
continue this evening before diminishing from the west after
midnight. By late evening the chance for thunderstorms will
quickly end as the low center shifts east. Snow is expected above
around 10000 feet, with up to 6 inches possible along the Colorado
mountains from around Vail Pass southward to around Monarch Pass.

On Friday, a transient high pressure ridge will move overhead.
However, wrap around moisture will keep showers and late day
thunderstorms in the forecast, albeit with a modest downturn.
Again mountains will be favored, with little to no activity over
the western valleys. Lingering showers/thunderstorms will wind
down during the evening as daytime heating wanes.

Temperatures will warm a little on Friday as the high pressure
moves overhead. But temps will still stay below normal for late
May.

.LONG TERM...(Saturday through Thursday)
Issued at 334 PM MDT Thu May 26 2016

The long wave trough will reload along the west coast during the
weekend as the next low pressure disturbance develops over
southern California. The flow over our area will quickly become
southwest again by Sat. This relatively unstable flow will carry
enough moisture to keep afternoon convection in the
forecast...mainly along the mountains.

Models show this low weakening as it gradually tracks east early
in the work week. Also a stronger low center over the Pacific
northwest will shift east. As both of these features head east,
high pressure will develop along the west coast. So continued
mainly mountain convection can be expected each afternoon through
Tue. Then the west coast ridge will strengthen and move into the
Great Basin for warmer and drier conditions midweek and beyond.

Temperatures are expected to be a tad below normal during the
weekend, then right around normal through the first half of the
work week. Temps will then climb to just a tad above normal by
the end of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1145 PM MDT Thu May 26 2016

The storm system will work onto the eastern plains morning.
Scattered showers will continue mainly over the mountains through
09z then over the southern mountains until 12z. Snow level will be
around 8000 ft. Mountain tops will be obscured in snow showers.

From 12z-18z VFR conditions dominate with only isolated showers
mainly over the central mountains. Central valleys may see areas
of fog especially at KASE.

From 18z-02z Friday scattered showers and isolated thunderstorms
will again fire over area mountains with a 20-30% chance of brief
impacts at VFR sites. After 02z isolated showers will persist over
area mountains.

&&

.GJT Watches/Warnings/Advisories...
CO...Winter Weather Advisory until 6 AM MDT Friday for COZ010-012.

UT...None.
&&

SHORT TERM...EH
LONG TERM...EH
AVIATION...Joe
Hazardous weather outlook, May 26, 4:26 AM MST, 20 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
526 AM MDT THU MAY 26 2016

COZ001>014-017>023-UTZ022>025-027>029-271200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
526 AM MDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL APPROACH THE FORECAST AREA TODAY AND
AS IT DOES, WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED.
HIGHER ELEVATIONS WILL BE FAVORED THOUGH SOME OF THE THUNDERSTORMS
AND SHOWERS WILL DRIFT INTO ADJACENT VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSETTLED WEATHER REMAINS IN THE FORECAST THROUGH THE WEEKEND AND
BEYOND AS AMPLE MOISTURE WILL GET WORKED ON BY DAYTIME HEATING
ALLOWING AFTERNOON AND EVENING SHOWERS AND STORMS TO FORM EACH
DAY.  THESE STORMS AND SHOWERS WILL FORM OVER HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Grand Junction radar (KGJX), 35 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mesa

When
May 27, 1:15 AM MST to 9:30 AM MST
Where
Mesa County, 7.79 mi E of Plateau City to 8.97 mi NNE of Collbran
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.168, -107.835

During the period of snowmelt on the Grand Mesa, an estimated 30,000 cubic meters of dirt and rock material slid off the head scarp and into the sag pond at the head of the West Salt Creek Landslide area. This caused a large volume of water in the sag pond to overflow the debris dam and cut a channel up to 100 feet deep and 50 feet wide down the 2.8 mile long face of the landslide. The flood waters continued down below the landslide along West Salt Creek at depths over 12 feet and then down to the larger Plateau Creek where the flood waters came up to within about a foot of Rodeo Road in Collbran. The flash flood caused damage to some roads, fences, a barn and horse riding area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699852.